Drug effect, Nerves, or Dementia?
Apr 23, 2003
Hello I was diagnosed with Aids in November of '02. I am on combivir, kaletra, and bactrim. My cd4 count is 47, yet my viral load is undetectable. I cannot sleep. When I do manage to fall asleep, I have horrific nightmares and vivid dreams. My short-term memory is extremely bad and getting worse. Could these symptoms be caused by the drug combination, or could it be the beginnings of Aids-related dementia? My specialist is not very forthcoming in answering questions for me. Thank you.
Response from Dr. Horwath
Insomnia is a common symptom in people with HIV infection. The cause is not always clear. A commonly used treatment for insomnia is trazodone 50 mg at bedtime. This drug has the benefit of not leading to dependence.
Noe of the medications you have mentioned are known for causing nightmares or vivid dreams.
As for your memory problems, the cause is not clear. The subjective feeling that one's memory is getting worse does not always result in objective findings of memory deficits on testing. With an undetectable viral load, you are at low risk for HIV-associated dementia, but the CD4 cell count of 47 probably does put you at some risk. Other factors that would increase your risk are substance abuse and anemia.
The best way to answer your question is to have some objective screening test or neuropsychological evaluation of your memory and other cognitive functions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Sore Throat Aches Pains Fatigue Fever Chills Hiv Symptoms?
- Will I Always Have Discharge With Herpes?
- Which Is Worse Herpes Or Genital Warts?
- What Would Happen If You Had Sex With Someone That Had Genital Warts?
- Typical Acute Retroviral Syndrome Disease Progression
- Symptoms Of Gonorrhea In Gay Men
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.